High Wind, Grand Ronde Valley
- When
- January 11, 11:10 AM PST to 5:10 PM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Ladd Canyon Rest Area (62), Union Junction (65) and Union (59).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Ladd Canyon Rest Area (62), Union Junction (65) and Union (59).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 11, 9:27 AM PST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
927 AM PST MON JAN 11 2010
UPDATED AVIATION DISCUSSION
.SHORT TERM...A LARGE STORM MOVING ACROSS THE PACIFIC NORTHWEST OVER
THE NEXT FEW DAYS WILL CONTINUE TO BRING A VARIETY OF WEATHER TO THE
REGION. FOR TODAY VARIOUS ADVISORIES ARE IN EFFECT FOR FREEZING RAIN
WIND AND FOG. COLDER AIR REMAINS TRAPPED IN THE COLUMBIA BASIN AND
VALLEYS WITH TEMPERATURES IN THE LOW TO MID 30S THIS MORNING. THIS
WILL PRODUCE AREAS OF FREEZING RAIN AS BANDS OF PRECIPITATION MOVE
THROUGH. 12Z SOUNDINGS INDICATE THE LOW LEVEL INVERSION REMAINS
STRONG SO EXPECT FOG AND STRATUS TO CONTINUE IN THESE COOLER AREAS.
THE HIGHER TERRAIN IS WARMER WITH TEMPERATURES IN THE UPPER 30S AND
40S. THESE LOCATIONS WILL SEE INCREASING SOUTHERLY WINDS LATER TODAY
INTO TONIGHT AS A SURGE OF STRONGER WINDS ALOFT MOVE THROUGH.
SURFACE GRADIENTS WILL KEEP STRONG WINDS GOING IN THE GRANDE RONDE
VALLEY TODAY THROUGH TUESDAY. AS FOR PRECIPITATION MODELS AND
SATELLITE SHOW MORE WIDESPREAD RAIN WILL BE MOVING INTO THE AREA
TONIGHT INTO TUESDAY AND WEDNESDAY. 94
&&
.AVIATION...18Z TAFS...IFR TO VLIFR CONDITIONS WILL PREVAIL AT ALL
SITES EXCEPT KRDM AND KDLS THROUGH LATE MORNING DUE TO LOW CLOUDS
AND FOG. THERE WILL BE SLIGHT IMPROVEMENT MIDDAY AND AFTERNOON AS
CEILINGS LIFT BUT THEN LOWERS AGAIN TONIGHT. 76
&&
.PREV DISCUSSION... /ISSUED 635 AM PST MON JAN 11 2010/
UPDATE...LATEST RADAR WAS SHOWING A LARGE AREA OF PCPN ACROSS THE
FOOTHILLS OF THE BLUE MOUNTAINS. SURFACE TEMPS OVER THIS AREA REMAIN
BELOW FREEZING AND RAIN WAS MEASURING WHICH HAS PROMPTED THE
ISSUANCE OF A FZRA ADVISORY THIS MORNING. IN ADDITION DENSE FOG HAD
DISSIPATED OVER CENTRAL OREGON AND HAVE REMOVED THE ADVISORY FROM
THIS AREA.
PREV DISCUSSION... /ISSUED 355 AM PST MON JAN 11 2010/
SHORT TERM...COMPLEX WEATHER SYSTEM WILL BRING FREEZING RAIN TO
PORTIONS OF THE EAST SLOPES OF THE WASHINGTON
CASCADES...YKM/KITTITAS VALLEYS...AND THE WASHINGTON SIDE OF THE
LOWER COLUMBIA BASIN TODAY. THE FORECAST MODEL SOUNDINGS WERE
KEEPING SFC TEMPS BELOW FREEZING WITH WARMER AIR ADVECTING OVER THE
TOP INTO THIS AFTERNOON AND PROMPTED THE FZRA ADVISORY FOR TODAY
OVER THIS AREA.
AREAS OF FOG HAD DEVELOPED OVER PORTIONS OF THE COLUMBIA BASIN AND
CENTRAL OREGON AND THIS SHOULD PERSIST THIS MORNING BEFORE
DISSIPATING WITH THE ONSET OF THE STORM SYSTEM. IN ADDITION THE
STORM SYSTEM WILL TIGHTEN PRESSURE GRADIENTS TO CREATE WINDY
CONDITIONS IN THE GRANDE RONDE VALLEY THROUGH TONIGHT WITH GUSTS
NEARING 50 MPH ESPECIALLY IN AND AROUND LADD CANYON.
MOISTURE WILL BE ON THE INCREASE TONIGHT AS A STORM SYSTEM SPREADS
SHOWERS INTO THE AREA. IN ADDITION A FAVORABLE REGION OF AN UPPER
LEVEL JET WILL MOVE OVER OUR AREA WHICH SHOULD HELP TO ENHANCE PCPN
CHANCES ESPECIALLY OVER THE EAST SLOPES OF THE WA CASCADES. THIS
WEATHER PATTERN WILL CONTINUE INTO TUESDAY AND TUESDAY NIGHT.
LONG TERM...WEDNESDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL
BE MOVING OVER THE AREA WEDNESDAY SO CONDITIONS LOOK WET BUT SNOW
LEVELS DON'T DROP VERY LOW. RIDGE OF HIGH PRESSURE THEN REBUILDS FOR
THURSDAY AND FRIDAY FOR DRY CONDITIONS. A WEAKENING SYSTEM TRYS TO
MOVE THROUGH THE RIDGE SATURDAY FOLLOWED BY A STRONGER SYSTEM LATE
SUNDAY AND MONDAY. THIS WILL BRING PRECIPITATION BACK TO THE REGION
OVER THE WEEKEND..
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 37 34 41 33 / 60 40 60 60
ALW 39 34 43 34 / 60 40 60 60
PSC 39 34 42 35 / 60 50 60 60
YKM 37 32 39 34 / 70 70 60 60
HRI 38 32 42 34 / 60 40 60 60
ELN 35 31 35 32 / 70 70 60 60
RDM 45 35 48 33 / 30 60 60 60
LGD 44 37 44 36 / 20 30 60 60
GCD 44 35 48 36 / 20 30 60 60
DLS 40 35 45 36 / 70 80 80 80
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZING RAIN ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR ORZ041-
044.
FREEZING FOG ADVISORY UNTIL NOON PST TODAY FOR ORZ042.
WIND ADVISORY UNTIL 7 PM PST TUESDAY FOR ORZ049.
FREEZING RAIN ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ501.
WA...FREEZING RAIN ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR WAZ024-
026>028-501-502.
FREEZING RAIN ADVISORY UNTIL 10 AM PST THIS MORNING FOR WAZ029.
&&
THREAT INDEX
TODAY : YELLOW
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1043 AM PST MON JAN 11 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-121415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1043 AM PST MON JAN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FREEZING RAIN
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, LOWER COLUMBIA BASIN OF OREGON
STRONG WIND
GRANDE RONDE VALLEY
A STORM SYSTEM IS MOVING INTO THE PACIFIC NORTHWEST. THIS WILL
PRODUCE STRONG WINDS IN THE GRANDE RONDE VALLEY. WINDS AT THE
HIGHER ELEVATION WILL ALSO BE INCREASING THIS EVENING AND TONIGHT.
AREAS OF FREEZING RAIN ARE POSSIBLE IN THE COLUMBIA BASIN AND
ADJACENT VALLEYS AS SURFACE TEMPERATURES ARE IN THE LOW TO MID
30S.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WIND TUESDAY
GRANDE RONDE VALLEY
THE STORM WILL CONTINUE TO MOVE ACROSS THE REGION TUESDAY AND
WEDNESDAY. STRONG WINDS WILL CONTINUE IN THE GRANDE RONDE VALLEY
THROUGH TUESDAY. RAIN IS EXPECTED ACROSS THE FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202303.